Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 231, NWS Pueblo, CO

August 24, 2019Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 24, 2019, 4:14 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2019, 4:14 PM MDT (22:14 UTC)
Expired
Aug 24, 2019, 4:45 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Baca County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 184 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS55 KPUB 242214
SVRPUB
COC009-071-242245-
/O.NEW.KPUB.SV.W.0231.190824T2214Z-190824T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
414 PM MDT Sat Aug 24 2019

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Baca County in southeastern Colorado...
  Southeastern Las Animas County in southeastern Colorado...

* Until 445 PM MDT.

* At 413 PM MDT, a severe thunderstorm was located 11 miles north of
  Kenton, or 32 miles southwest of Springfield, moving south at 20
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Baca and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3714 10312 3718 10290 3700 10270 3700 10316
TIME...MOT...LOC 2213Z 001DEG 19KT 3707 10302 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

kam
3 follow-up statements
710 
WWUS55 KPUB 242225
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
425 PM MDT Sat Aug 24 2019

COC009-071-242245-
/O.CON.KPUB.SV.W.0231.000000T0000Z-190824T2245Z/
Baca CO-Las Animas CO-
425 PM MDT Sat Aug 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES...

At 425 PM MDT, a severe thunderstorm was located 9 miles north of
Kenton, or 34 miles southwest of Springfield, moving south at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3709 10311 3715 10293 3700 10276 3700 10316
TIME...MOT...LOC 2225Z 358DEG 16KT 3703 10302 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

kam
464 
WWUS55 KPUB 242234
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
434 PM MDT Sat Aug 24 2019

COC009-071-242245-
/O.CON.KPUB.SV.W.0231.000000T0000Z-190824T2245Z/
Baca CO-Las Animas CO-
434 PM MDT Sat Aug 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTHWESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES...

At 434 PM MDT, a severe thunderstorm was located 9 miles northwest of
Kenton, or 36 miles northwest of Boise City, moving south at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and southeastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3706 10310 3709 10293 3700 10279 3700 10316
TIME...MOT...LOC 2234Z 340DEG 11KT 3701 10306 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

kam
294 
WWUS55 KPUB 242244
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
444 PM MDT Sat Aug 24 2019

COC009-071-242253-
/O.EXP.KPUB.SV.W.0231.000000T0000Z-190824T2245Z/
Baca CO-Las Animas CO-
444 PM MDT Sat Aug 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES WILL EXPIRE AT 445 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3706 10310 3709 10293 3700 10279 3700 10316
TIME...MOT...LOC 2243Z 001DEG 19KT 3696 10306 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:51 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 24, 2:51 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
251 PM MDT Sat Aug 24 2019

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM MDT Sat Aug 24 2019

Initial meteorological focus is on the potential for strong
to severe thunderstorms over the far southeastern Colorado
plains from later this afternoon into this evening, with
recent analysis indicating cape values 2000 to 3000+ J/Kg,
LI's of -4C to -6C and bulk shear values nearing 30 knots at times
over far southeastern Colorado locations.

In addition, latest GOES satellite imagery indicating developing
cu fields from Prowers county into western Baca and Las Animas
counties, therefore SPC marginal to slight risk of severe
thunderstorms over portions of Kiowa, Prowers and Baca counties
from later this afternoon into this evening remains feasible and
WFO Pueblo will monitor closely and issue warnings as warranted.

Elsewhere over southern Colorado, increased primarily high clouds
noted over the majority of the CWA today in combination with
generally above seasonal later August afternoon temperatures and
localized wind gusts around 40 mph at times, near locations such
as Leadville and Cottonwood Pass, allowing localized elevated fire
conditions to be noted

For this evening, will maintain isolated pops favoring Kiowa,
Prowers and Baca counties, including the potential for some
severe thunderstorms.

Then from later tonight into Sunday, expect dry conditions in
combination with above seasonal temperatures as upper ridging
builds into southern Colorado. Localized/elevated fire weather
conditions will also be noted at times, primarily during Sunday
afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM MDT Sat Aug 24 2019

Sunday Night:

Dry conditions will continue throughout Saturday night and Monday
morning in response to the consistent northwesterly flow aloft. PWAT
values will be around will be around 0.3" over the mountains and
mountain valleys, so chilly overnight temperatures are expected. The
San Luis Valley will likely be lower than guidance suggests with low
temperatures in the the low 40s, Creede will likely be in the low
30s, Westcliffe in the upper 30s, the plains in the low to mid 60s,
the upper Arkansas River Valley in the mid to upper 50s, and the
mountains in the 30s to 40s.

Monday:

A cold front is still on track to develop over southern Colorado on
Monday morning. At this point in time the cold front should reach El
Paso County during the mid morning hours and reach the New Mexico
border by mid afternoon. The propagation speed seems to be slowing
down with model trends, so it is possible that the front stalls over
south-central Colorado. The ECMWF still indicates that weak showers
and thunderstorms will develop over the eastern mountains as the
front reaches them, whereas the GFS and the NAM continue to have a
dry passage. Since the PWAT values are so low over the mountains, I
anticipate the GFS and the NAM's solution to be the correct solution.

The cold front is expected to cool the temperatures by around 10F
compared to Sunday afternoon, but that be dependent on how fast the
front develops over Colorado and if the front doesn't stall over
south-central Colorado. For example, if the front stalls north of La
Junta, the high temperature will still be in the upper 90s instead
of the lower 90s. That outcome is just a thought exercise, since I
believe the front will make it across Colorado.

Tuesday:

The post frontal atmosphere will remain cooler and the winds will be
from the east-southeast, which is an orientation efficient for flow
up the mountains. Previous models runs have hinted at widespread
precipitation over the southern Sangre de Cristo mountains on
Tuesday afternoon, which would pose a flash flooding risk over the
Spring burn scar, but that outcome has been hasn't been consistent.
The more likely outcome will be an isolated thunderstorm over the
southern Sangres and Raton Mesa.

Wednesday:

The upper-level ridge begins to develop over the desert southwest,
which will allow (eventually) for a Pacific based moisture to advect
over western Colorado. As for Wednesday some isolated thunderstorms
are possible over the higher elevations, in particular the Sangre de
Cristo mountains. The La Junta cyclone will develop in the afternoon
hours, which will tighten up the moisture gradient over the eastern
plains, and with the northwesterly flow aloft ejecting shortwave
disturbances embedded in the upper level flow, some thunderstorms
are possible. Northwesterly flow aloft accompanied with low level
southerly flow will allow for plenty of wind shear, and the CAPE
values near the Kansas border is forecast to be around 1500 - 2000
J/kg, therefore the potential for severe weather thunderstorms are
possible. The rest of the region is forecast to be generally dry.

Thursday through Sunday:

Pacific based moisture will continue to propagate towards Colorado.
More numerous thunderstorms are anticipated over the mountains on
Thursday afternoon, but there are large discrepancies between the
GFS and the ECMWF. The ECMWF has generally dry outcome until
Saturday afternoon when a front develops over the region, but the
GFS has more frequent daytime mountain thunderstorms Thursday and
Friday, with the front developing over the region on Friday, instead
of Saturday. So the timing on with the frontal passage is uncertain,
but what appears to be certain is that when the front passes there
will be widespread precipitation over the mountains and the plains.
On Sunday, the models are in agreement that the ridge will
propagate north over Colorado, resulting in dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 250 PM MDT Sat Aug 24 2019

VFR conditions are expected to continue over the KALS, KCOS and
KPUB taf sites during the next 24 hours as upper ridging continues
to build over southern Colorado.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Aug 24, 11:11 AM MDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1111 AM MDT Sat Aug 24 2019

COZ058>089-093>099-251715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1111 AM MDT Sat Aug 24 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms will be possible from this
afternoon into this evening across the far southeastern Colorado
plains, where low level moisture will be pooling along and east
of a developing dry line. The highest potential for strong to
severe thunderstorms will be across Baca, Prowers and Kiowa
Counties, where large hail up to the size of ping pong balls and
damaging winds around 70 mph will be possible.

Further west, warm, dry and breezy conditions will lead to
increasing fire danger this afternoon, especially over and near
the higher terrain of south central Colorado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Warm and dry weather will continue Sunday, and with strengthening
winds Sunday afternoon, fire danger will increase over much of
the area. Thunderstorm chances will return to the region beginning
Monday afternoon, and continuing through much of the week. The
main threats from any storms through this period will be lightning
and gusty winds, with a chance for locally heavy rainfall
developing toward the end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the far southeastern
Colorado plains.

In the hours before

Special weather statement, Aug 24, 2:42 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
242 PM MDT Sat Aug 24 2019

COZ099-242115-
Springfield Vicinity/Baca County CO-
242 PM MDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL
315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Pritchett, or 19 miles southwest of Springfield,
moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pritchett, Vilas and Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3714 10301 3736 10299 3740 10242 3701 10242
TIME...MOT...LOC 2041Z 273DEG 34KT 3724 10289

29
Special weather statement, Aug 24, 3:03 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
303 PM MDT Sat Aug 24 2019

COZ099-242130-
Springfield Vicinity/Baca County CO-
303 PM MDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL
330 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Pritchett, or 18 miles southwest of Springfield,
moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3716 10300 3734 10294 3734 10252 3701 10265
TIME...MOT...LOC 2103Z 282DEG 14KT 3723 10287

29
Special weather statement, Aug 24, 3:35 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
335 PM MDT Sat Aug 24 2019

COZ094-099-242215-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
335 PM MDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND EASTERN LAS
ANIMAS COUNTIES UNTIL 415 PM MDT...

At 335 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles south of Pritchett, or 23 miles southwest of
Springfield, moving east southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Campo.

LAT...LON 3710 10323 3739 10305 3722 10232 3699 10248
      3700 10295
TIME...MOT...LOC 2135Z 287DEG 21KT 3714 10289

29
Special weather statement, Aug 24, 3:38 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
338 PM MDT Sat Aug 24 2019

COZ099-242215-
Springfield Vicinity/Baca County CO-
338 PM MDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BACA COUNTY UNTIL 415 PM
MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vilas, or near Springfield, moving southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield, Walsh, Vilas and Stonington.

LAT...LON 3733 10272 3755 10253 3741 10208 3710 10232
TIME...MOT...LOC 2138Z 303DEG 18KT 3740 10250

29
Local storm report, Aug 24, 3:51 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
351 PM MDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             18 SSW PRITCHETT        37.15N 103.03W
08/24/2019  E1.00 INCH       BACA               CO   PUBLIC

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:01 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers29 min
Aug 23, 6:07 PM MDTFlash Flood WarningPUBBent, Prowers3 hr
Aug 23, 6:55 PM MDTSpecial Weather StatementPUBKiowa35 min
Aug 23, 7:17 PM MDTSpecial Weather StatementPUBCrowley28 min
Aug 23, 8:31 PM MDTSpecial Weather StatementPUBKiowa44 min
Aug 23, 8:36 PM MDTSevere Thunderstorm WarningPUBKiowa39 min
Aug 23, 9:13 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers32 min
Aug 23, 9:35 PM MDTSpecial Weather StatementPUBKiowa40 min
Aug 24, 2:42 PM MDTSpecial Weather StatementPUBBaca33 min
Aug 24, 3:03 PM MDTSpecial Weather StatementPUBBaca27 min
Aug 24, 3:35 PM MDTSpecial Weather StatementPUBBaca40 min
Aug 24, 3:38 PM MDTSpecial Weather StatementPUBBaca37 min
Aug 24, 3:46 PM MDTSevere Thunderstorm WarningPUBBaca29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.